Article Text

Download PDFPDF
Hypoglycaemic syncope in children secondary to beta-blockers
  1. T Hussain,
  2. K Greenhalgh,
  3. K A McLeod
  1. Royal Hospital for Sick Children, Glasgow, UK
  1. Correspondence to Dr T Hussain, c/o Cardiology Secretaries, Royal Hospital for Sick Children, Dalnair Street, Glasgow G3 8SJ, UK; tarique{at}doctors.org.uk

Abstract

It has been reported that young children taking β-blockers may be at risk of hypoglycaemia when fasting. However, hypoglycaemia is not listed as a side effect of β-blockers in the British National Formulary for Children. We present five patients (out of approximately 570 patients at our institution who were prescribed regular β-blockers over the same time period) who had severe hypoglycaemic episodes whilst taking β-blockers for prevention of arrhythmia. We demonstrate how such an episode may be misinterpreted as an arrhythmic event and how this could lead to inappropriate escalation of medical therapy or even implantation of an automatic implantable cardiac defibrillator.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

β-Blockers are a commonly prescribed antiarrhythmic in children. They may be prescribed for secondary prevention of arrhythmia or for primary prevention in those diagnosed with a familial arrhythmia through family screening. If children develop syncope during treatment with β-blockers, it is particularly important to adequately investigate the cause of syncope and not assume that it must be due to the arrhythmia.1 2 3 4 5 The following five cases highlight the potential for inappropriate escalation of therapy if hypoglycaemic syncope secondary to β-blockers is incorrectly attributed to arrhythmia.

Case A

A has a diagnosis of long QT syndrome made through family screening. Although he was asymptomatic, he was started on a β-blocker in infancy. At the age of 5 years, on nadolol 20 mg once daily, he presented following a seizure. There was concern that the seizure activity was secondary to arrhythmia from long QT syndrome and that his dosage of β-blocker was inadequate or that an implantable cardiac defibrillator (ICD) may be required. However, to be sure that the cause of seizure activity was arrhythmia, an implantable loop recorder (REVEAL, Medtronic, Minneapolis, Minnesota, USA) was inserted. Two months later he presented with a further seizure. The REVEAL device showed sinus rhythm. His blood glucose was 1.5 mmol/l. He responded immediately to intravenous glucose and glucagon. Subsequent history revealed that on both occasions he had a preceding viral illness with no oral intake for over 12 h.

Case B

B has a diagnosis of long QT syndrome made through family screening. Although he was asymptomatic he was started on a β-blocker in infancy. At the age of 2 years, on propanolol 12 mg three times daily, he was brought to hospital one morning, floppy, unresponsive and bradycardic. It was thought that he may have had syncope secondary to long QT syndrome but a true blood glucose measurement was only 1.9 mmol/l. He had a rapid response to intravenous glucose. Metabolic investigations conducted at this time revealed only a ketotic hypoglycaemia.

Case C

C had a diagnosis of catecholaminergic polymorphic ventricular tachycardia. β-Blocker alone failed to prevent symptoms. An ICD was implanted and the β-blocker changed to nadolol 80 mg daily. Four months later, he had a syncopal episode while sitting at his desk at school. On arrival at hospital he was quiet and lethargic. It was thought that he had suffered an episode of ventricular tachycardia and had received a shock from his automatic implantable cardiac defibrillator (AICD). However, investigation of his AICD revealed that no shock had been delivered. Further history revealed that he had a recent viral infection with poor oral intake and no breakfast that morning. His bedside glucose was only 1.8 mmol/l. He was given intravenous glucose and his conscious level improved immediately.

Case D

D had a diagnosis of idiopathic infantile ventricular tachycardia. She presented at the age of 18 months with syncope and reduced consciousness. ECG and electrophysiology study confirmed ventricular tachycardia. The tachycardia was eventually controlled on a combination of propanolol 25 mg three times daily and flecainide 20 mg. She remained well until a few months later when she presented again to the emergency department with syncope and decreased consciousness. An ECG showed sinus rhythm. Detailed history revealed a recent viral infection with several days of poor oral intake. Her true blood glucose was only 1.2 mmol/l. She responded well to an intravenous bolus of glucose. Metabolic investigations conducted at this time revealed only a ketotic hypoglycaemia.

Case E

E had a diagnosis of long QT syndrome made through family screening when she was 4 years of age. She had a corrected QT interval of 470 ms and although she was asymptomatic, she was started on nadolol 40 mg once daily. At the age of 5 years, she presented with a prolonged generalised tonic-clonic seizure. History revealed that she had refused her evening meal the previous day and had delayed her breakfast that morning. Her true glucose was 1.3 mmol/l. The seizure terminated following an intravenous glucose bolus.

Discussion

Table 1 summarises the details of the five patients. All the children were <6 years of age. All presented with symptoms in the morning, the hypoglycaemia no doubt exacerbated by an overnight fast. In four patients, there was a history of poor oral intake associated with viral infection, which would contribute to reduced glycogen stores. All patients were on non-cardioselective β-blockers which may be more likely to exacerbate hypoglycaemia. However, non-cardioselective β-blockers are generally recommended in long QT syndrome as they may be more effective in prevention of symptoms.6

Table 1

Summary of patient characteristics

Isolated ketotic hypoglycaemia is an uncommon disorder which occurs in young children, usually between the ages of 18 months and 5 years, and represents an exaggerated hypoglycaemic response to starvation.7 β-Blockers may increase the propensity to ketotic hypoglycaemia by blocking catecholaminergic promotion of glycogenolysis and glucose mobilisation.5 All of the five cases discussed occurred at the authors’ institution over the last 8 years. There were two additional cases over this same time period that were not included in this case series as consent was not available for publication. Using our internal database (Heartsuite), we identified approximately 570 patients at our institution who were prescribed regular β-blockers over the same time period. From these data, the estimated risk of a significant hypoglycaemic event in a child on β-blockers would be around 1% overall but higher in those <6 years old (speculative risk 3%). It must be noted that there may be an under-representation by our database of the true number of patients receiving β-blockers and that the true incidence of hypoglycaemia on β-blockers is likely to be greater as hypoglycaemic events may go unrecognised. A figure of 1% is significantly different (p<0.001 using two-tailed z-test for proportions) from the quoted prevalence in the literature of isolated non-ketotic hypoglycaemia (3.9 per 100 000 children).8

In all cases the presenting symptoms were initially mistaken for arrhythmia. This could have led to escalation of medical treatment or even implantation of an AICD. In all cases a careful history, blood glucose level and response to an intravenous bolus of glucose clarified the diagnosis. These cases emphasise the importance of history taking following a syncopal event even in patients who have a previously established diagnosis for syncope.

The British National Formulary for Children does not include hypoglycaemia as a potential side effect of β-blockers. We believe that this is a serious omission. Advice about the risks of hypoglycaemia is not routinely given to parents whose children are starting β-blockers. We believe that all parents with young children starting on β-blockers should be given advice on the prevention, recognition and management of hypoglycaemia. Following such advice, none of our patients has had a further episode of hypoglycaemia.

Conclusions

β-Blocker therapy in young children can result in profound hypoglycaemia that can present with symptoms similar to those of arrhythmia. Hypoglycaemia must be considered as a possible cause of syncope, seizures or altered consciousness in young children on β-blockers. A careful history and blood glucose level must be taken in young children on β-blockers who present with symptoms. Screening tests should be carried out in all cases of hypoglycaemia to rule out an underlying metabolic cause. Hypoglycaemia should be listed as a side effect of β-blocker therapy in the British National Formulary for Children. All parents with young children starting on β-blockers should be given advice on the prevention, recognition and management of hypoglycaemia.

REFERENCES

View Abstract

Footnotes

  • Competing interests None.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Linked Articles

  • Atoms
    Howard Bauchner